Colorado, 2020

High Wind in Colorado, June 7, 2020

June 7, 2020 · NWS GJT · 2 events in 2 counties and zones

Stronger winds mixed down to the surface as the gradient tightened ahead of an approaching cold front. Wind gusts met or exceeded high wind criteria at times across portions of western Colorado.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Stronger winds mixed down to the surface as the gradient tightened ahead of an approaching cold front. Wind gusts met or exceeded high wind criteria at times across portions of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 7, 10:51 AM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 7, 10:51 AM MST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1151 AM MDT Sun Jun 7 2020

.SHORT TERM...(Today through Monday)
Issued at 306 AM MDT Sun Jun 7 2020

A closed low will track over the northern Rockies today, which will
push a cold front into the area. The pressure gradient will remain
tight on the southern periphery of this trough. Models are once
again showing a modest midlevel jet overhead and a fairly deep
mixing layer that will allow the transport of strong winds to the
surface. Wind gusts up to 50 mph are certainly possible especially
within the Wind Advisory. The axis of highest winds look to
extend from Blanding to Craig. Dynamics from the northern system
and available mositure will support showers and a few embedded
thunderstorms across northeast Utah and northwest Colorado this
afternoon. It doesn't appear this activity will generate the
severe weather seen yesterday, although with the strong flow
aloft, cannot rule out isolated severe outflow winds. Across the
remainder of the forecast area dry air has taken over and as a
result critical fire weather conditions are expected across
portions of the region. The high-res models are showing isolated
showers as far south as I-70. There is a good chance if something
does develop in this areas it will produce virga-enhanced wind
gusts, which might not be much higher than the synoptic winds.
Everything is pretty much on track therefore no changes have been
made to the Wind Advisory or Red Flag Warning.

Tonight 700 mb temperatures behind the cold front that gradually
progresses eastward reach 2-4 C below zero over the northwest
half of the CWA. This means lows will approach freezing close to
the Wyoming state line and in the Yampa River Valley. Expansive
cloud cover over this area could limit radiational cooling, which
may keep lows above freezing. Also, the 10th percentile of
available model guidance is barely reaching freezing in these
spots. The going forecast is lower than the consensus so the
potential for a widespread freeze looks borderline at this point
therefore no products have been issued. Patchy frost and or freeze
can not be completely ruled out given this anamolous air mass.

.LONG TERM...(Monday night through Saturday)
Issued at 306 AM MDT Sun Jun 7 2020

The mid-level longwave trough eases over the forecast area tomorrow
through Tuesday morning. Post-frontal showers are possible in
northeast Utah and northwest Colorado tomorrow afternoon. The CAPE
values are rather meager so thunderstorm coverage should be limited.
A vorticity maximum in the base of the trough looks to pass right
over the area during the day. The cold front should cross the Divide
tomorrow evening leaving northwest flow in it's wake. The winds
could be rather gusty in portions of southeast Utah and southwest
Colorado, which is typical in this post-frontal flow. Enhanced
forcing from the vort max is stronger than previous runs, so
models are now showing more precipitation south of I-70 and along
the Divide. This will be interesting because 700 mb temperatures
of 3-6 C below zero force the snow levels down to 6-7 kft tomorrow
night across northern and central Colorado. Sub-freezing
temperatures for many locations and accumulating snow all look to
be possible with this system. Some of the high valleys could dip
into the 20s with teens in the mountains. A few inches of snow
could fall in the eastern Uintas, Park range, Flat Tops, Sawatch
and Elk mountains by sunrise on Tuesday. This includes Vail and
Rabbit Ears Passes so travelers should be ready for a potential
late season snow.

A drier and warmer pattern looks to develop as a ridge builds over
the western CONUS. This ridge will gradually migrate eastward as a
strong closed low impacts the Pacific Northwest. Warm temperatures
will return to the region. Return flow potentially develops over the
Desert Southwest late in the week, which could bring some moisture
back to the forecast area. Although it may only result in scattered
precipitation along the Divide on Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1151 AM MDT Sun Jun 7 2020

The big story in the near term will be strong southwest winds
which will last well into the evenening ahead of an approaching
cold front advancing ahead of a deep mid-level trough to the
west. Most sites will see sustained winds during the afternoon and
early evening from 15 to 25 kts with gusts to near 40 kts or a
bit more. The front is expected to move through KVEL later this
evening possibly reaching Hayden by 12Z/Mon before gradually
moving southeastward to a KBDG to KEGE line by midday. Showers and
thunderstorms associated with this storm system are likely to
impact KVEL with outflow winds of 45 Kts possible but other sites
face little chance of experiencing thunderstorm activity directly.
It's not expected that thunderstorms will cause the flight
category to drop below VFR and VFR conditions are expected at all
TAF sites across eastern Utah and western Colorado through the
next 24 hours. CIGS will stay above ILS breakpoints.

&&

.FIRE WEATHER...
Issued at 306 AM MDT Sun Jun 7 2020

We are anticipating that fine fuels will be dry enough for fire
ignition and spread this afternoon. The minimum RH values might
not actually reach criteria in spots, but will get pretty close.
Given the fact that wind gusts of 40-50 mph will be common a Red
Flag Warning will remain in effect across portions of the area
today. There are also some fires still smoldering in spots.
Critical fire conditions are possible again tomorrow afternoon
especially in the lower elevations south of I-70 and especially
the Four Corner region. Cooler temperatures and less wind is
expected through midweek before temperatures rise above normal for
the latter part of the week. Winds are expected to increase again
next Saturday, which is when critical fire weather conditions
become possible again.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Red Flag Warning until 9 PM MDT this evening for COZ203-207-290-
     292.

     Wind Advisory until 9 PM MDT this evening for COZ001-002-006>008-
     011-020-021.

UT...Red Flag Warning until 9 PM MDT this evening for UTZ490-491.

     Wind Advisory until 9 PM MDT this evening for UTZ022-027>029.

&&

SHORT TERM...KJS
LONG TERM...KJS
AVIATION...NL
FIRE WEATHER...TGJT
Hazardous weather outlook, Jun 7, 3:02 AM MST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
402 AM MDT Sun Jun 7 2020

COZ001>014-017>023-UTZ022>025-027>029-081015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
402 AM MDT Sun Jun 7 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Wind gusts of 30 to 50 mph are expected across the area this
afternoon. Critical fire weather conditions are expected this
afternoon across west central and southwest Colorado as well as
southeast Utah. A few thunderstorms capable of producing strong
wind gusts are possible along the Wyoming state line this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critical fire weather conditions are possible again across
Southeast Utah and southwest Colorado on Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 7, 1:00 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     NON-TSTM WND GST MONTROSE REGIONAL AIRPO 38.51N 107.90W
06/07/2020  E42 MPH          MONTROSE           CO   ASOS

&&

NL
Local storm report, Jun 7, 1:01 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
201 PM MDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     NON-TSTM WND GST GRAND JUNCTION AIRPORT  39.13N 108.54W
06/07/2020  M45 MPH          MESA               CO   OFFICIAL NWS OBS

&&

NL
Special weather statement, Jun 7, 1:24 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
224 PM MDT Sun Jun 7 2020

COZ001-UTZ023-072100-
Lower Yampa River Basin CO-Eastern Uinta Mountains UT-
224 PM MDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MOFFAT...
NORTHEASTERN UINTAH AND EASTERN DAGGETT COUNTIES UNTIL 300 PM MDT...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 29
miles northeast of Vernal, moving northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Moffat, northeastern Uintah and eastern Daggett Counties.

This includes Colorado 318 between mile markers 1 and 7.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4100 10872 4061 10921 4073 10942 4100 10924
TIME...MOT...LOC 2023Z 215DEG 38KT 4079 10918

Stearns
Special weather statement, Jun 7, 1:26 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
226 PM MDT Sun Jun 7 2020

COZ001-UTZ023-024-072100-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Eastern Uinta Mountains UT-
226 PM MDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MOFFAT...
NORTHEASTERN UINTAH AND SOUTHEASTERN DAGGETT COUNTIES UNTIL 300 PM
MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Vernal, moving northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Naples.

This includes U.S. Highway 40 in Utah between mile markers 156 and
163.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4030 10927 4042 10947 4086 10917 4067 10882
TIME...MOT...LOC 2025Z 215DEG 37KT 4044 10931

Stearns
Local storm report, Jun 7, 1:51 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
251 PM MDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             DINOSAUR QUARRY         40.44N 109.30W
06/07/2020  E0.25 INCH       UINTAH             UT   CO-OP OBSERVER

&&

SS
Special weather statement, Jun 7, 2:00 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
300 PM MDT Sun Jun 7 2020

COZ001-UTZ023-072130-
Lower Yampa River Basin CO-Eastern Uinta Mountains UT-
300 PM MDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MOFFAT AND
SOUTHEASTERN DAGGETT COUNTIES UNTIL 330 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 31
miles north of Dinosaur, or 33 miles northeast of Vernal, moving
northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sparks and Hiawatha.

This includes Colorado 318 between mile markers 1 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4100 10866 4088 10841 4052 10901 4063 10920
      4100 10897
TIME...MOT...LOC 2100Z 215DEG 37KT 4069 10899

Stearns

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Lower Yampa River Basin

When
June 7, 2:18 PM MST to 2:28 PM MST
Where
Lower Yampa River Basin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

A peak wind gust of 61 mph was measured by the Dragon Road RAWS.

High Wind, Central Yampa River Basin

When
June 7, 2:23 PM MST to 2:33 PM MST
Where
Central Yampa River Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

A peak wind gust of 59 mph was measured by the Pinto RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886074, 886077.